Alert archive / North Carolina / Freeze Warnings in 2021

Freeze Warning 4, NWS Newport/Morehead City, NC

November 23, 2021Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this freeze warning at Nov 23, 2021, 3:26 AM EST for Carteret County, North Carolina. It took effect at Nov 23, 2021, 11:00 PM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2021, 3:26 AM EST (08:26 UTC)
In effect from
Nov 23, 2021, 11:00 PM EST
Expired
Nov 24, 2021, 7:00 AM EST
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS72 KMHX 230826
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
326 AM EST Tue Nov 23 2021

NCZ196-232030-
/O.UPG.KMHX.FZ.A.0003.211124T0600Z-211124T1300Z/
/O.NEW.KMHX.FZ.W.0004.211124T0400Z-211124T1200Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
326 AM EST Tue Nov 23 2021

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...East Carteret County.

* WHEN...From 11 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
442 
WWUS72 KMHX 231831
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
131 PM EST Tue Nov 23 2021

NCZ196-241200-
/O.CON.KMHX.FZ.W.0004.211124T0400Z-211124T1200Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
131 PM EST Tue Nov 23 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
7 AM EST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...East Carteret County.

* WHEN...From 11 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
567 
WWUS72 KMHX 240829
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
329 AM EST Wed Nov 24 2021

NCZ196-241200-
/O.CON.KMHX.FZ.W.0004.000000T0000Z-211124T1200Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
329 AM EST Wed Nov 24 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...East Carteret County.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ203>205-242030-
/O.NEW.KMHX.FR.Y.0005.211125T0300Z-211125T1200Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
329 AM EST Wed Nov 24 2021

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY...

* WHAT...Temperatures as low as 37 will result in frost 
  formation.

* WHERE...Northern Outer Banks, Ocracoke Island and Hatteras 
  Island.

* WHEN...From 10 PM this evening to 7 AM EST Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Nov 23, 12:37 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Nov 23, 12:37 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1237 AM EST Tue Nov 23 2021

.SYNOPSIS...
A strong surge of cold air advection behind the cold front
tonight, with cold high pressure building in behind it through
mid week. Another cold front with limited moisture will move
through late this week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1000 PM Monday...No major changes to the near term this
update. The rest of the night should be dry save for a lone
cluster of showers that developed over inland VA moving south.
This cluster has waned as it approached the FA and is not
expected to last much longer.

Previous Discussion...
As of 210 PM Mon...The big story the next 24 hours will be
windy and record to near record cold weather. Strong northerly
winds will develop tonight and usher in cold/dry air into
eastern NC. Temperatures will crater through the evening due to
strong low- level CAA, and skies quickly clear late evening as
subsidence aloft increases ahead of the surface high. Winds
quickly veer northerly and increase to 10-15 kt inland, while
along OBX 20-25 kt sustained winds with gusts to 35-40 kt are
likely. Lows bottom out just below freezing inland with low 40s
along the immediate coast, but wind chills early Tuesday morning
will be in low 20s for most.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
As of 210 PM Mon...Cold temperatures and brisk northerly winds
are on tap for Tuesday. Highs in most places will struggle to
break 50 degrees despite sunny skies with highs mainly 45-50
which is much below normal. Winds inland will be 10-20 mph with
20-30 mph expected along the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 330 AM Sun...By the middle of next week, high pressure
will remain over the air with moderating temperatures. Another
front is forecast to cross after Thanksgiving, although details
remain murky.

Tuesday Night through Thanksgiving...Tuesday night will have
the potential to be even colder as high pressure settles over
the Southeast US, and great radiational cooling conditions are
likely. Lows are expected to reach the mid 20s inland, and upper
20s to low 30s closer to the coast. A freeze remains possible
across the Downeast Carteret county where the growing season
still continues.

Conditions will moderate Wednesday and Thursday as high
pressure builds over the SE US. Expect highs climbing into the
50s on Wednesday, and then around 60 on Thanksgiving. Chilly
with lows both evenings in the 30s.

Friday and Saturday...Guidance continues to advertise the
passage of another strong front late week as another upper
trough swings across the Midwest and mid-Atlantic Friday. Like
the early week front, moisture appears meager at best and QPF
will likely be hard to come by. Added a low-end slight chance
PoP for the period. Cooler high pressure builds in behind the
front for Saturday.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 1240 AM Tue...Conditions rapidly improving to
predominantly VFR across the terminals early this morning save
for a cluster of lower clouds diving south across the coastal
plain, which could bring very brief restrictions to MVFR or
occasionally IFR for the next hour or so. Otherwise, high
confidence through the period as skies remain clear with surface
high pressure and strong subsidence aloft.

Main aviation concern tomorrow will be strong northerly winds as
CAA persists behind the strong cold front, with gusts to 20+ kt
at the terminals for much of the midday and afternoon hours.
Winds subside significantly and potentially decouple shortly
after nightfall.

LONG TERM /Tuesday night through Saturday/...
As of 330 AM Sun...VFR conditions last well into the week as
cool high pressure expands across the area.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 1000 PM Monday...No adjustments needed to the short term
with the front now crossing coastal waters. Buoy data in VA
waters show that the strong Nerly push behind the front is on
the way with winds gusting up to 30kt as of 9pm. Seas have
built to 6 to 9 ft for central and northern waters and will
continue to build through the overnight hours.

Previous Discussion... As of 210 PM Mon...Gale Warnings are now
in effect for all waters and sounds except for the inland
rivers where a SCA is in effect. Strong northerly winds will
develop tonight in the wake of a cold front, reaching Gale Force
by early this evening and continuing into Tuesday afternoon. N
winds will increase to 25-35 kt with a few gusts to 40 kt. Seas
will build to 8-10 ft later tonight into Tue. Winds will begin
to diminish Tue mid to late afternoon to 15-25 kt with gusts to
30 kt and seas will subside to 5-8 ft late.

LONG TERM /Tuesday night through Saturday/...
As of 340 AM Sun...Breezy conditions will continue Tuesday night into
Wednesday with N winds 15-20 kt with higher gusts, especially
across the coastal waters and larger sounds. High pressure
builds in stronger later Wednesday and Thursday with mainly
light to moderate winds. Breezy conditions return late Thursday
night ahead of a quickly moving cold front that crosses the
area Friday.

Seas largely dependent on the local windswell component, which will
vary with the winds. Seas slowly subsiding Tuesday night and
coming in closer to 4-7 ft on Wednesday. Seas drop below 6 ft,
spelling the end to and remaining SCAs early Thursday, but begin
to increase again with increasing winds late Thursday.

&&

.TIDES/COASTAL FLOODING...
As of 4 AM Mon...Gusty northerly winds could cause minor water
level rises along southern portions of the Pamlico Sound late
tonight into Tuesday morning. Inundation of one foot or less
above ground is possible for very low lying areas around the
mouth of the Neuse River, Downeast, and the southern OBX.

Additionally, stronger winds along the coast will result in
rough surf conditions for the beaches north of Cape Hatteras
although overwash issues are not anticipated.

&&

.CLIMATE...
Record Low Max temps for 11/23 (Tuesday)

LOCATION       TEMP/YEAR
New Bern        44/1989  (KEWN ASOS)
Cape Hatteras   43/1972  (KHSE ASOS)
Greenville      43/1929  (COOP - Not KPGV AWOS)
Morehead City   45/1971  (COOP - Not KMRH ASOS)
Kinston         42/1971  (COOP - Not KISO AWOS)
Jacksonville    45/1989  (KNCA ASOS)

Record Low Min temps for 11/24 (Wednesday)

LOCATION       TEMP/YEAR
New Bern        24/2008  (KEWN ASOS)
Cape Hatteras   29/1989  (KHSE ASOS)
Greenville      16/1970  (COOP - Not KPGV AWOS)
Morehead City   23/1970  (COOP - Not KMRH ASOS)
Kinston         24/1976  (COOP - Not KISO AWOS)
Jacksonville    23/1970  (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Watch from late tonight through Wednesday morning for
     NCZ196.
MARINE...Small Craft Advisory until 7 PM EST this evening for AMZ136-
     137.
     Gale Warning until 1 PM EST this afternoon for AMZ135-156-158.
     Gale Warning until 7 AM EST this morning for AMZ131-230-231.
     Gale Warning until 4 PM EST this afternoon for AMZ150-152-154.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CEB
SHORT TERM...JME
LONG TERM...CB
AVIATION...JME/CB/MS
MARINE...JME/CB/CEB
TIDES/COASTAL FLOODING...MHX
CLIMATE...MHX
Hazardous weather outlook, Nov 22, 9:42 PM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
942 PM EST Mon Nov 22 2021

NCZ203-205-240245-
Northern Outer Banks-Hatteras Island-
942 PM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying soundside areas south of Cape Hatteras possible
tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong northerly winds behind a passing cold front could result in
rough surf at beaches north of Cape Hatteras late Monday night into
Tuesday afternoon.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying soundside areas south of Cape Hatteras possible
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-240245-
East Carteret-
942 PM EST Mon Nov 22 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying areas Downeast possible tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Freezing temperatures are possible across East Carteret Tuesday
night, bringing a potential end to the growing season.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying areas Downeast possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-204-240245-
Pamlico-Southern Craven-Ocracoke Island-
942 PM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying areas adjacent to the southern Pamlico Sound from
the mouth of the Neuse River to the soundside southern Outer Banks
possible tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor water level rises, with inundation up to 1 foot above ground
for very low lying areas adjacent to the southern Pamlico Sound from
the mouth of the Neuse River to the soundside southern Outer Banks
possible
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-193-195-198-199-240245-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Northern Craven-West Carteret-
Inland Onslow-Coastal Onslow-
942 PM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in North Carolina, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.